Nebraska, 2017

Hail in Nebraska, August 26, 2017

August 26, 2017 · NWS CYS · 7 events in 2 counties and zones

Thunderstorms produced large hail and some funnel clouds across Dawes and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and some funnel clouds across Dawes and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 1:25 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 26, 1:25 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
225 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM MDT Sat Aug 26 2017

Dry northwest flow across much of the northern Rockies today
yielding a critical fire weather day across lower elevations of
southeast Wyoming. More details in the fire weather section. East of
this dry air mass, satellite pix depict well-defined shortwave
diving southeast into the Dakotas on the nose of jet streak moving
across Montana early this afternoon. Unlike the dry air mass in
place across Wyoming, sfc dew points remain in the upper 50s and
even some low 60s across the western Nebraska Panhandle.
Convection has already initiated across the Black Hills and with
a southward, right of the mean wind storm motion, expect these
along with additional development to push across portions of the
northern/central Panhandle 21-24Z. A few of these storms will
probably become strong to severe given progd SBCAPEs of around
1500 j/kg and 30+ knots of deep layer shear. Severe Thunderstorm
Watch has been issued for Dawes, Box Butte, and Morrill Counties
until 10 PM (expect to be able to cancel watch early with the
expectation that convection will move east of CWFA).

The pattern amplifies Sunday/Monday as the western US ridge of high
pressure strengthens. This will yield a couple of dry days with
seasonally warm temperatures continuing. Light surface winds will
prevent fire weather concerns both days.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Aug 26 2017

An upper high centered over the southwest CONUS will be the main
influence on the CWA weather through the period keeping above
average temperatures in place. Dry conditions will also prevail
for the most part. The best chance for some convection looks to be
on Thursday as a shortwave moves across the northern Rockys into
the high plains and interacts with some moisture and instability
across far eastern Wyoming into the Panhandle.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1015 AM MDT Sat Aug 26 2017

VFR will prevail over the terminals through the period.  An isolated
storm or two possible over the northern panhandle this afternoon.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Aug 26 2017

Early afternoon observations across many lower elevations of
southeast Wyoming showed breezier conditions than earlier
anticipated. Wind gusts of 20-35 mph have been common in elevations
above 5000 feet or so. The combination of breezy conditions and the
hot/dry air mass in place prompted the issuance of a Red Flag
Warning for fire weather zones 301, 308, and 310 effective through 7
PM.

Otherwise, just expect some isolated thunderstorm activity across
parts of the western Nebraska Panhandle this afternoon & evening.
Some of which may be severe from Chadron south to Bridgeport

Although warm and dry conditions continue into early next week,
confidence is high that light winds will prevent widespread fire
weather concerns (after today).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ301-308-310.

NE...None.

&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 1:32 PM MST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
232 PM MDT Sat Aug 26 2017

WYZ101>119-272045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot, dry, and breezy conditions will produce critical fire
weather conditions across many lower elevations of southeast
Wyoming through early this evening. A Red Flag Warning is in
effect until 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-272045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are expected to develop across western
Nebraska this afternoon. One or two of these thunderstorms may
become severe containing hail and strong gusty winds. A Severe
Thunderstorm Watch is in effect for Dawes, Box Butte, and Morrill
Counties until 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is required in Dawes, Box Butte, and Morrill
Counties this afternoon.

In the hours before

Special weather statement, Aug 26, 2:24 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT SAT AUG 26 2017

NEZ002-262215-
Dawes NE-
324 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Chadron Airport, or 13 miles northwest of Chadron,
moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron Airport around 350 PM MDT.
  Chadron around 400 PM MDT.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill counties of the Nebraska panhandle.

LAT...LON 4275 10307 4300 10326 4300 10280 4294 10280
TIME...MOT...LOC 2123Z 310DEG 16KT 4299 10315

Rubin

The radar

The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Dawes

When
August 26, 2:48 PM MST to 2:53 PM MST
Where
Dawes County, 4 mi N of Chadron
Measured
1.25 in hail
Reported by
Public
Coordinates
42.888, -103.000

Half dollar size hail was observed north of Chadron.

Funnel Cloud, Dawes

When
August 26, 2:50 PM MST to 2:55 PM MST
Where
Dawes County, 3 mi N of Chadron
Reported by
Public
Coordinates
42.873, -103.000

Several funnel clouds were sighted north of Chadron.

Hail, Dawes

When
August 26, 3:09 PM MST to 3:14 PM MST
Where
Dawes County, 3 mi SW of Chadron
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.799, -103.042

Quarter size hail was observed southwest of Chadron.

Hail, Dawes

When
August 26, 3:44 PM MST to 3:49 PM MST
Where
Dawes County, 12 mi S of Chadron
Measured
2 in hail
Reported by
Public
Coordinates
42.656, -103.000

Hen egg size hail was observed south of Chadron.

Hail, Dawes

When
August 26, 4:17 PM MST to 4:22 PM MST
Where
Dawes County, 1.72 mi NE of Dunlap
Measured
1.75 in hail
Reported by
Public
Coordinates
42.490, -102.900

Dime to golf ball size hail was observed north of Hemingford.

Hail, Box Butte

When
August 26, 4:55 PM MST to 4:58 PM MST
Where
Box Butte County, 8 mi NE of Hemingford
Measured
3 in hail
Reported by
Public
Coordinates
42.402, -102.959

Hail slightly larger than baseballs was observed northeast of Hemingford.

Hail, Box Butte

When
August 26, 5:13 PM MST to 5:16 PM MST
Where
Box Butte County, 6 mi NE of Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.161, -102.787

Golf ball size hail was observed northeast of Alliance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712283, 712284, 712285, 712287, 712288, 712290, 712291.